Kansas, 2010

Hail in Kansas, July 12, 2010

July 12, 2010 · NWS GLD · 12 events in 5 counties and zones

Several isolated supercells moved south and east across Thomas, Decatur and Norton counties producing a long swath of large hail, some up to the size of grapefruits. The storm which crossed Thomas county affected 35,000 acres of cropland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
$9.9 million
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Several isolated supercells moved south and east across Thomas, Decatur and Norton counties producing a long swath of large hail, some up to the size of grapefruits. The storm which crossed Thomas county affected 35,000 acres of cropland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 12, 2:10 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 12, 2:10 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT MON JUL 12 2010

.DISCUSSION...
200 PM MDT MON JUL 12 2010

FORECAST CONCERNS INCLUDE HOW HOT IT WILL GET TUESDAY AND
WEDNESDAY FOLLOWED BY CHANCES OF PRECIPITATION...AMOUNTS AND
THREAT FOR LOCALLY HEAVY RAIN WEDNESDAY AND THURSDAY.

SHOWERS AND THUNDERSTORMS PRESENTLY OVER THE AREA WILL DISSIPATE
BY MIDNIGHT WITH STRATUS/PATCHY FOG POSSIBLE EAST OF A MCCOOK TO
HILL CITY LINE PER NAM/RUC BOUNDARY LAYER RH.

HOT TEMPERATURES STILL EXPECTED TUESDAY WITH HIGHS IN EXCESS OF
100 DEGREES WITH A FEW AREAS LIKELY AROUND OR HIGHER THEN 105 PER
850 TEMPERATURES...ESPECIALLY HILL CITY WHERE READINGS COULD BE
CLOSER TO 110 DEGREES. 2M/MOS GUIDANCE NUMBERS CONTINUE TO SLOWLY
CLIMB AS WELL BUT MAY STILL BE UNDERDONE. MAY SEE A STORM OR TWO
DURING THE AFTERNOON ALONG SFC CONVERGENCE AREA GENERALLY EAST OF
THE CO/KS BORDER...FOR NOW HAVE SILENT POPS. WILL NEED TO WATCH
HEAT INDICES TUESDAY NIGHT FROM MCCOOK TO GOVE AND POINTS EAST AS
RIGHT NOW HAVE HEAT INDICES IN THE 70-73 DEGREE RANGE...JUST BELOW
THE 75 DEGREE CRITERIA FOR EXCESSIVE HEAT WARNING.

FOR SOME...HOT TEMPERATURES WILL CONTINUE WEDNESDAY WITH A
FRONTAL BOUNDARY AND INCREASE IN 700-300RH MOVING IN AROUND THE
PERIPHERY OF AN UPPER HIGH OVER ARKANSAS. WILL SHOOT FOR MID 90S
ACROSS THE NORTH...LOW 100S ACROSS THE FAR SOUTH. PRECIPITATION
CHANCES WILL INCREASE WEDNESDAY NIGHT AS THE MOISTURE INTERACTS
WITH THE FRONT. SLOW STORM MOTIONS WILL ALSO FAVOR LOCALLY HEAVY
RAIN AS PRECIP WATER ABOVE NORMAL.

COOLER TEMPERATURES EXPECTED THURSDAY WITH A CONTINUED THREAT FOR
THUNDERSTORMS AS 700-300 MOISTURE AND SUFFICIENT INSTABILITY LEAD
TO A LOW CHANCE FOR THUNDERSTORMS. SLOW MOVERS AND ABOVE NORMAL
PRECIP WATER WILL MAINTAIN A HEAVY RAIN THREAT.

FRIDAY-MONDAY...UPPER RIDGE STRENGTHENS OVER THE FOUR CORNERS AREA
WITH A WARM FRONT LIFTING NORTHEAST ALLOWING AFTERNOON
TEMPERATURES TO REBOUND BACK INTO THE MID TO UPPER 90S. MAY SEE A
STORM OR TWO ACROSS THE NORTHEAST-EAST WHERE A DISTURBANCE IS
EXPECTED TO MOVE DOWN FROM NEBRASKA. ON SATURDAY 700-300 MOISTURE
INCREASES AS A DISTURBANCE MOVES ACROSS THE AREA PROVIDING A
SLIGHT CHANCE FOR THUNDERSTORMS. TEMPERATURES WILL CONTINUE TO
WARM TOWARD 100 DEGREES. SUNDAY AND MONDAY LOOK DRY AS THE UPPER
HIGH SLIDES EAST TOWARD THE CENTRAL PLAINS PUSHING THE STORM TRACK
TO THE NORTH. DAYTIME TEMPERATURES WELL INTO THE 90S.

07

&&

.AVIATION...
1134 AM MDT MON JUL 12 2010

FOR 18Z TAFS...WEAK STATIONARY FRONT/ OLD OUTFLOW BOUNDARY WAS
LOCATED BETWEEN GOODLAND AND COLBY AT 17Z. BEST POSSIBILITY OF
THUNDERSTORMS WILL BE TO THE EAST OF THIS AREA...SO WILL LEAVE OUT
MENTION IN GLD TAF FOR TIME BEING. FOR MCK...MVFR CLOUD DECK WILL
SLOWLY LIFT AND BECOME VFR WITH HEATING WITH THUNDERSTORM
POTENTIAL INCREASING BTWN 20Z AND 00Z. OVERNIGHT...POTENTIAL FOR
LOW STRATUS FOG WILL RETURN TO THE AREA...WITH THREAT DETERMINED
BY WHAT SIDE OF FRONT AREA IS LOCATED. FOR NOW...LOOKS LIKE MCK
HAS HIGHEST PROBABILITIES FOR REDUCED FLIGHT CATEGORIES OVERNIGHT
WHILE GLD SHOULD REMAIN VFR.

JRM

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 12, 10:42 AM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1042 AM MDT MON JUL 12 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131400-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1042 AM MDT MON JUL 12 2010 /1142 AM CDT MON JUL 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE CHANCE FOR SEVERE THUNDERSTORMS WILL EXIST ALONG AND EAST OF A
WRAY TO TRIBUNE LINE THIS AFTERNOON AND EARLY EVENING. LARGE
HAIL...DAMAGING WIND GUSTS AND A BRIEF TORNADOES ARE POSSIBLE. IN ADDITION
TO THE THREAT FOR SEVERE THUNDERSTORMS...SLOW STORM MOVEMENTS AND
A VERY MOIST ATMOSPHERE WILL BRING THE POTENTIAL FOR LOCALLY HEAVY
RAIN.

STORMS WILL BEGIN TO REDEVELOP AFTER 130 PM MDT (230 PM CDT) ALONG AND
EAST OF A STALLED FRONTAL ZONE STRETCHING FROM WRAY TO RUSSEL
SPRINGS...WITH STORMS MOVING TO THE EAST SOUTHEAST THROUGH THE
EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY WARM TEMPERATURES IN EXCESS OF A 100 DEGREES ARE EXPECTED
ACROSS MUCH OF THE AREA TUESDAY AND WEDNESDAY. IF YOU PLAN TO HAVE
OUTSIDE ACTIVITIES...DRINK PLENTY OF FLUIDS TO AVOID DEHYDRATION.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TRI-STATE AREA
WEDNESDAY AND THURSDAY. THE THREAT FOR SEVERE WEATHER AND LOCALLY
HEAVY RAINFALL WILL OCCUR ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS MAY BE NEEDED AFTER 1 PM MDT (2 PM
CDT).

JRM

The radar

The Goodland radar (KGLD), 64 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Logan

When
July 12, 3:17 PM CST
Where
Logan County, 1.07 mi W of Monument
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
39.100, -101.040

Hail, Logan

When
July 12, 3:30 PM CST
Where
Logan County, 2.33 mi SSW of Monument
Measured
1.5 in hail
Reported by
Public
Coordinates
39.070, -101.040

Hail, Thomas

When
July 12, 3:50 PM CST to 5:12 PM CST
Where
Thomas County, 8.98 mi N of Colby Muni Arpt to 4.37 mi S of Spica
Measured
4.25 in hail
Property damage
$1.0 million
Crop damage
$9.9 million
Reported by
Trained Spotter
Coordinates
39.560, -101.050

A long-track supercell produced 25 known reports of large hail over a 30 mile path from 12 N of Colby to near Oakley over a period of about 90 minutes. Hail sizes ranged from golf ball to grapefruit size. Windows were broken, roofs heavily damaged, skylights broken and equipment destroyed. Approximately 35,000 acres of cropland were affected by the storm. Sources included public, Thomas County Farm Service Agency, amateur radio, spotters and the NSSL Shave project.

Hail, Rawlins

When
July 12, 4:30 PM CST
Where
Rawlins County, 2.61 mi NE of Achilles
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.750, -100.790

Hail, Rawlins

When
July 12, 4:44 PM CST
Where
Rawlins County, 1.59 mi E of Achilles
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.720, -100.790

Hail, Decatur

When
July 12, 4:50 PM CST
Where
Decatur County, 3.37 mi NE of Oberlin Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.860, -100.480

Hail, Thomas

When
July 12, 5:05 PM CST
Where
Thomas County, 0.53 mi E of Mingo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.280, -100.960

Hail, Decatur

When
July 12, 5:24 PM CST
Where
Decatur County, 1.48 mi NNW of Norcatur
Measured
1 in hail
Reported by
Public
Coordinates
39.850, -100.190

Hail, Norton

When
July 12, 5:32 PM CST
Where
Norton County, 6.76 mi NNW of Reager
Measured
1.75 in hail
Reported by
Public
Coordinates
39.920, -100.150

Hail, Norton

When
July 12, 5:58 PM CST
Where
Norton County, 4.21 mi NW of Norton Muni Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.890, -99.960

Hail, Norton

When
July 12, 6:00 PM CST
Where
Norton County, 0.87 mi SE of Norton Muni Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
39.840, -99.890

Hail, Norton

When
July 12, 6:20 PM CST
Where
Norton County, 0.87 mi NW of Almena
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.890, -99.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235709, 235710, 235712, 235713, 235714, 235715, 235716, 235717, 235719, 235720, 235721, 235722.